FRANCIS E. MARCHLINSKI, M.D.; TED S. GANSLER, M.D.; HARVEY L. WAXMAN, M.D.; MARK E. JOSEPHSON, M.D.
Pulmonary toxicity may occur in association with amiodarone hydrochloride therapy. The clinical features of the pulmonary involvement are mild dyspnea, leukocytosis, hypoxemia, elevation in the erythrocyte sedimentation rate, and restrictive changes on pulmonary function testing. Diffuse interstitial and patchy peripheral alveolar infiltrates, which may frequently involve the upper lobes, characterize the radiologic findings. Accumulation of foamy macrophages in alveolar spaces, hyperplasia of type II pneumocytes, and widening of alveolar septae are noted histologically. Ultrastructural examination shows granular and lamellar membranous structures within distended lysosomes. With cessation of amiodarone therapy and treatment with corticosteroids, clinical symptoms and radiographic abnormalities resolve. The time interval for resolution of radiographic changes appears to be greater than 2 months. The precise role of corticosteroid therapy remains unknown in light of pathologic findings suggesting a metabolic rather than immunologic basis for the toxicity.
FRANCIS E. MARCHLINSKI, TED S. GANSLER, HARVEY L. WAXMAN, MARK E. JOSEPHSON. Amiodarone Pulmonary Toxicity. Ann Intern Med. 1982;97:839–845. doi: 10.7326/0003-4819-97-6-839
Download citation file:
Published: Ann Intern Med. 1982;97(6):839-845.
Cardiology, Emergency Medicine, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use